Avodart, Flomax, and Decreased Ejaculate: When Will it Stop?
Dear Dr. Motola,
Should Flomax/Avodart permanently affect ejaculate volume even after discontinuing medication?
I am a 61 year old who had fairly normal ejaculate volume prior to taking Flomax and Avodart. I took these two drugs for three months, but stopped two months ago. I am surprised that the one side-effect of the drug (reduced ejaculate) continues to be present. Is this normal? Will the volume return to previous levels or is this permanent? I am not finding any information on the affect of these drugs when discontinued. Please help.
Avodart has been associated with a decrease in patients’ ejaculatory volume. This drug has a very long half-life and the drug can remain detectable in serum for up to 4 to 6 months after discontinuation of the drug. Flomax may be associated with abnormal ejaculation, including not being able to ejaculate, decreased ejaculate and retrograde ejaculation. However, these side effects are not permanent and should be reversible after stopping the drug. Be patient…
Jay Motola, MD, is a board-certified urologist and attending physician, Department of Urology, Mount Sinai West, and Assistant Professor of Urology, Icahn School of Medicine at Mount Sinai. Dr. Motola is a summa cum laude, Phi Beta Kappa graduate of Boston University, and earned his medical degree at the State University of New York at Stony Brook.